MAUDE Adverse Event Report: SPR THERAPEUTICS SPRINT PNS SYSTEM; PERIPHERAL NERVE STIMULATOR

SPR THERAPEUTICS SPRINT PNS SYSTEM; PERIPHERAL NERVE STIMULATOR
Model Number ENDURA, SALES CONFIGURATION
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Paralysis (1997); Paresis (1998); Urinary Retention (2119); Limb Pain (4836)
Date of Event 03/08/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A single lead was placed on (b)(6) 2023, targeting the right side at l5 medial branch of the dorsal ramus.The patient reported that she had difficulty walking that started after she returned home from the procedure.On (b)(6) 23, the patient contacted the implanting physician and reported that she cannot walk, and her baseline pain is now radiating to the left side.The patient was also experiencing some urinary retention, noting only dribbling, not a strong stream.
 
Additional Manufacturer Narrative
The patient stated that she felt increased pain in her leg following the lead placement, and the treating team reportedly attributed this to normal discomfort following the procedure.The patient reportedly experienced pain in her contralateral leg on the day after lead placement and stated that she could not move either of her legs.Per the patient, this issue occurred regardless of whether stimulation was turned on or off.The patient also expressed difficulty urinating around this time, but the issue reportedly resolved approximately an hour later.The patient was seen by their implanting physician on the day after lead placement for assessment.The patient reportedly demonstrated that she could move her left leg during this visit but did not demonstrate moving her right leg due to significant pain she reportedly experienced at the time.The patient's lead was removed intact, according to a representative present at the visit.Per this representative, the patient's physician did not assess whether the issues experienced by the patient were device-related.The patient was taken from the visit to the emergency room (er).It was reported that a magnetic resonance imaging (mri) with contrast showed evidence of inflammation but did not show evidence of hematoma.The patient reportedly was not admitted to the hospital and was discharged from the er on the same day.The patient, who normally had trouble with walking prior to beginning sprint treatment, reportedly experienced a return to her baseline level of mobility by the time a representative followed-up with her 12 days after the lead placement procedure.Per correspondence with a medical advisor, the issue in this complaint may have been caused by a transient nerve root injury from the lead placement procedure.According to the risk file, the stimulating probe or microlead introducer may puncture a nerve, blood vessel, joint space, or visceral organ during the lead placement procedure; the risk that this results in minor damage that is not detectable at the time of the procedure is considered occasional and the risk that this results in serious or critical damage (e.G., paralysis) is considered remote.Reported rates of nerve damage for related procedures (e.G., peripheral nerve blocks targeting various nerves) are low (0.015%-0.046%).Note that the clinician instructions for use advises the user to use imaging (e.G., ultrasound or fluoroscopic guidance) to guide placement of the microlead or stimulating probe.Given that the patient has a history of difficulty with walking, it is also possible that the issue reported in this complaint may have been associated the patient's pre-existing medical history unrelated to sprint.Since the patient's issues reportedly occurred regardless of whether stimulation was turned on or off, it is unlikely that the issues were related to stimulation treatment.The patient's external pulse generator (epg) and rechargeable battery were returned and inspected.The epg operated correctly and there was no evidence of a product malfunction; a total of 6 hours of usage was logged by the device.Therefore, it is not suspected that the sprint product was faulty or had any specific deficiency based on the information available in this report.
 
Additional Manufacturer Narrative
Additional product was returned for investigation (microlead and connector) and there was no evidence of a product malfunction.

Brand Name
SPRINT PNS SYSTEM
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
SPR THERAPEUTICS
22901 millcreek blvd.
ste 500
cleveland
Manufacturer (Section G)
SPR THERAPEUTICS
22901 millcreek blvd.
ste 500
cleveland OH 44122
Manufacturer Contact
kathryn stager
22901 millcreek blvd.
ste 500
cleveland, OH 44122
MDR Report Key16702699
Report Number3011035812-2023-00006
Device Sequence Number14882969
Product Code NHI
UDI-Device Identifier00854001007540
UDI-Public(01)00854001007540(17)240326(10)M1028122022
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K223306
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/26/2024
Device Model NumberENDURA, SALES CONFIGURATION
Device Catalogue Number93244-6001
Device Lot NumberM1028122022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer04/19/2023
Initial Report FDA Received Date04/07/2023
Supplement Report FDA Received Date05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR
Patient SexFemale